Look alike, sound alike… aren’t alike

The doctor’s handwritten order was for Provera, a progestin hormone that helps regulate the female menstrual cycle. But a pharmacist misread it as Prozac, an antidepressant – and that was the drug given to the patient until the next day, when the mistake was discovered.

When the order was shown afterwards to several pharmacists, nurses and doctors, they all had trouble reading it. One person thought it was for Proscar, which is used to treat benign enlargement of the male prostate.

This case study, which appeared in a recent quarterly publication of the Institute for Safe Medication Practices, could serve as a good example of the confusion – and possible harm – that can result from handwritten drug orders. But it’s also an example of something else: the proliferation of look-alike, sound-alike drug names and the potential this carries for making mistakes.

A recent commentary in the International Journal of Clinical Pharmacy tackles this long-standing issue by talking to quality and safety experts who outline the extent of the problem and identify a number of best practices that help reduce the risk of confusion. Eliminating handwriting in favor of computerized order entry is one solution, obviously, but the problem goes deeper than this.

There are many, many drug names, both brand and generic, that are similar to each other. The ISMP has compiled an eight-page list of look-alike, sound-alike pairs involved in errors reported to its National Medication Errors Reporting Program, and it’s a little frightening to see how many opportunities there are for mix-ups to occur.

Actonel vs. Actos, for instance. Adderall and Inderal. Fioricet and Fiorinal. Oracea and Orencia. Precose and Precare. Xanax and Zantac. Some are a triple-header: Celebrex, Celexa and Cerebyx.

All told, about 1,500 drugs have names that look or sound similar. By all accounts, errors associated with look-alike, sound-alike drugs that actually reach the patient aren’t common; mix-ups are thought to happen with fewer than 1 percent of the 3.9 billion prescriptions dispensed annually at U.S. outpatient pharmacies. This still equates to thousands of individuals, however, and sometimes the results are lethal.

As the journal commentary explains, issues such as distractions, interruptions, worker shortages and the fast pace behind the pharmacy counter all contribute to the risk of mistakenly dispensing the wrong drug. But it surely doesn’t help when so many drug names look alike and sound alike. To compound the problem, many drugs also come in look-alike packaging.

One solution would be for manufacturers to choose drug names that are less likely to be confused. After reports that Kapidex, a drug approved in 2009 to treat heartburn, was being confused with Casodex, which is used to treat prostate cancer, the company renamed the drug at the request of the U.S. Food and Drug Administration. Unfortunately there are still hundreds of older drugs on the market with look-alike, sound-alike names that are unlikely to be changed without creating a whole new source of confusion. Nor is the problem limited to brand names – for example, sulfadiazine, an antibiotic, has an extremely similar generic name to sulfasalazine, a drug used to treat ulcerative colitis.

Other strategies include the use of “tall man” lettering to draw more attention to the dissimilarities in drug names that otherwise look and sound alike. Studies have found this helps reduce the possibility of errors. But it’s only a partial fix to a complex problem.

Where do patients fit into this? Most mix-ups involving look-alike, sound-alike drugs happen at the prescribing or dispensing level, so the role of patients in catching mistakes is often overlooked. But there are a handful of things the consumer can do that would help.

Know both the brand name and generic name of the medications you’re prescribed, and how they’re spelled. If necessary, ask someone to write it down for you. If it’s a medication you take often, know what the pills are supposed to look like. Every time you get a prescription filled, check the label on the bottle to make sure the name is correct, and look inside to make sure the pills are the right color and shape. (At my pharmacy, the label includes a description of what the pills are supposed to look like, e.g. round pink tablet with “20″ inscribed on one side.)

Finally, know what you’re taking the medication for. If you know the purpose for your Zantac prescription is to treat heartburn or reflux disease, you’ll be more likely to notice if your prescription has been inadvertently filled with Xanax, an anti-anxiety medication.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>